Alert archive / Hawaii / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 17, 2022, 7:06 PM HST for Kalawao County, Hawaii. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2022, 7:06 PM HST (05:06 UTC)
- Expired
- Nov 17, 2022, 11:38 PM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 79 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted.
641
WGHW50 PHFO 180506
FFWHFO
HIC009-180815-
/O.NEW.PHFO.FF.W.0009.221118T0506Z-221118T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
706 PM HST Thu Nov 17 2022
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 1015 PM HST.
* At 706 PM HST, radar indicated heavy rain over windward portions
of east Maui. Rain was falling at a rate of 2 to 4 inches per
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kipahulu, Nahiku, Hana, Kaupo, Keanae, Haleakala National Park,
Wailua and Hamoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
The heavy rains may cause rock and mudslides in steep terrain areas.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1015 PM HST if flooding
persists.
LAT...LON 2060 15624 2066 15624 2070 15613 2076 15611
2084 15624 2092 15620 2087 15614 2088 15613
2087 15612 2086 15612 2085 15612 2084 15611
2081 15600 2078 15597 2077 15597 2070 15598
2064 15604 2061 15614 2062 15619
FLASH FLOOD...RADAR INDICATED
$$
POWELL2 follow-up statements
932
WGHW50 PHFO 180755
FFWHFO
HIC009-181115-
/O.EXT.PHFO.FF.W.0009.000000T0000Z-221118T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
955 PM HST Thu Nov 17 2022
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 115 AM HST.
* At 955 PM HST, radar indicated heavy rain continuing over windward
portions of east Maui. Rain was falling at a rate of 1 to 3 inches
per hour. Flash flooding is ongoing.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kipahulu, Nahiku, Hana, Kaupo, Keanae, Haleakala National Park,
Wailua and Hamoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
The heavy rains may cause rock and mudslides in steep terrain areas.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 115 AM HST if flooding
persists.
LAT...LON 2060 15624 2066 15624 2070 15613 2076 15611
2084 15624 2092 15620 2087 15614 2088 15613
2087 15612 2086 15612 2085 15612 2084 15611
2081 15600 2078 15597 2077 15597 2070 15598
2064 15604 2061 15614 2062 15619
FLASH FLOOD...RADAR INDICATED
$$
POWELL756
WGHW70 PHFO 180938
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1138 PM HST Thu Nov 17 2022
HIC009-180948-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-221118T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1138 PM HST Thu Nov 17 2022
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 2060 15624 2066 15624 2070 15613 2076 15611
2084 15624 2092 15620 2087 15614 2088 15613
2087 15612 2086 15612 2085 15612 2084 15611
2081 15600 2078 15597 2077 15597 2070 15598
2064 15604 2061 15614 2062 15619
$$
POWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 17, 3:58 PM HST, 3 hours 8 minutes earlier.
Area forecast discussion, Nov 17, 3:58 PM HST, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 358 PM HST Thu Nov 17 2022 .SYNOPSIS... A surface trough near the islands weakened the trades today, allowing some afternoon clouds and showers over interior and leeward locales. An upper trough will enhance trade wind showers into Friday, making thunderstorms possible north and east of Oahu and Maui County through tonight. Winds will become strong this weekend as the upper trough exits and high pressure redevelops northeast of the islands. && .DISCUSSION... Current visible satellite and radar imagery shows scattered heavy showers and a few lightning strikes over the windward Oahu and Molokai coastal waters, where a mid-level shortwave moving eastward is meeting a surface trough moving slowly westward. Thunderstorms continue to develop just outside the coastal waters to the north of Maui County, as well, along the leading edge of the shortwave. The surface trough has also served to weaken winds over the local area today, allowing some low clouds and showers to develop over interior and leeward locations of most islands. Thunder has been absent from interior Big Island so far today, but some cells are starting to pop there, so a slight chance remains into this evening. As the shortwave and surface trough near each other tonight, the surface trough will become sharper and further enhance showers, with some heavy at times into Friday. As the surface trough interacts with the instability associated with the shortwave through tonight, isolated thunderstorms could develop in the area to the north and east of Oahu and Maui County. The surface trough northeast of the state will also keep winds in the light to moderate range through Friday morning. As the trough aloft exits the area to the east, the surface trough washes out, allowing trade winds to return by Friday afternoon. The weak surface ridge to the north of the area will restrengthen into a high to the northeast this weekend, causing trades to become strong over the state through early next week. During this time, building mid-level ridging and below normal precipitable water values will result in a drier than average trade shower pattern. In the long range, the global models are hinting at a front approaching Hawaii from the northwest beginning Wednesday night. As we head into Thanksgiving Day, a band of showers and large area of strong northeast winds behind the front could move into the island chain. Quite a bit of variance exists in the models this far out, so the forecast for that period is a blend of the current forecast with the latest deterministic models and their respective ensembles. && .AVIATION... A surface trough moving slowly westward, north of the islands, will maintain a weakened background trade wind flow across the state into Friday. An upper trough moving toward Kauai, will slowly move eastward across the islands through the forecast period, enhancing atmospheric instability across the state. A more typical trade wind flow is expected to redevelop later Friday, as the surface ridge becomes reestablished north of the state. Overall, showers will remain scattered across much of the region tonight, with locally heavy rainfall possible. Showers will then tend to favor windward zones later Friday as a more typical trade wind weather pattern develops. In addition, there is a slight chance of thunderstorms for some areas tonight. Mainly VFR conditions are expected across TAF locations through the period, however MVFR conditions are expected in heavier showers, though the areal extent should remain below AIRMET criteria. A period of light ice could potentially develop in a layer btw FL180/FL280 through tonight, as a band of mid and upper lvl moisture lifts up across the islands. && .MARINE... A surface ridge about 200 nm N of Kauai is supporting light to moderate trade winds on the large scale, but a surface trough near and north of Maui and Oahu continues to interrupt the trade flow near the islands. Light to moderate E-SE winds prevail E of the trough axis, moderate NE-E winds are W of the trough axis, and light winds exist along the axis of the trough. Heavy showers and isolated thunderstorms are forming near the trough axis this afternoon, with greatest coverage over Oahu's windward waters. Little overall change is expected this evening as the trough gradually drifts toward the N. As high pressure builds to the NW of the islands and the trough gradually weakens through Friday, NE winds will increase statewide, beginning over Kauai waters as early as tonight. As the high builds through the weekend, strong ENE trade winds are expected to drive increased seas, with Small Craft Advisory (SCA) thresholds for winds/seas being exceeded in many areas, potentially as early as Friday in the windier zones. Some weakening of the ridge will likely lead to gradually diminishing wind speeds and seas early next week. A fresh pulse of NNW swell (340 degrees) that arrived today is expected to peak soon, then gradually lower into Friday. A High Surf Advisory (HSA) is posted for N facing shores of all islands except Lanai and Kahoolawe. The source of this swell was a low that directed largest seas to the NE of the islands, thus NDBC buoys 51001/51101 NW of Kauai are not detecting the bulk of this swell energy, with buoy 51000 being more representative of what has been detected by near shore PacIOOS buoys. This swell will gradually diminish Friday and Saturday. A new long-period WNW swell will build Saturday night and Sunday, producing surf near HSA levels as it peaks Sunday night and Monday, then slowly lower through the middle of next week. Another NNW swell is possible around the middle of next week. East shore surf will remain small through Friday, but will be increasing over the weekend and early next week as trade winds strengthen. A small S swell now arriving will gradually diminish over the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for north facing shores of Niihau, Kauai, Oahu, Molokai, Maui, and the Big Island. && DISCUSSION...TS/RAB AVIATION...SWR MARINE...Birchard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 5:25 PM HST | Areal Flood Advisory | HFO | Kalawao | 105 min |
| Nov 17, 6:48 PM HST | Special Marine Warning | HFO | 42 min | |
| Nov 17, 7:02 PM HST | Special Marine Warning | HFO | 118 min | |
| Nov 17, 8:05 PM HST | Special Marine Warning | HFO | 37 min | |
| Nov 17, 8:15 PM HST | Special Marine Warning | HFO | 109 min | |
| Nov 17, 8:46 PM HST | Areal Flood Advisory | HFO | Kalawao | 17 min |
| Nov 17, 9:02 PM HST | Flash Flood Warning | HFO | Kalawao | 107 min |
| Nov 18, 3:50 AM HST | Special Marine Warning | HFO | 55 min | |
| Nov 18, 4:33 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.